Case Reports of Toxicity Caused By Commercial Kava Products

Kava dermatopathy in association with traditional use of kava is well described in the literature (3). In addition, two cases of dermopathy have recently been associated with commercially available kava products (26). A 70-year-old man who had been using kava as an antidepressant for 2-3 weeks experienced itching, and later erythematous, infiltrated plaques on his chest, back, and face after several hours of sun exposure. Skin biopsy revealed CD8 lymphocytic infiltration with destruction of the sebaceous glands and lower infundibula. A 52-year-old woman presented with papules and plaques on her face, chest, back, and arms after taking a kava extract for 3 weeks. Skin biopsy revealed an infiltrate in the reticular dermis with disruption and necrosis of the sebaceous gland lobules. A kava extract patch test was strongly positive after 24 hours.

There have also been four cases of extrapyramidal effects associated with kava use (7). A 28-year-old man with a history of antipsychotic-induced extrapyramidal effects experienced torticollis and oculogyric crisis 90 minutes after a single 100-mg dose of Laitan (kava extract). These effects resolved spontaneously after 40 minutes. A 22-year-old woman experienced oral and lingual dyskinesia, painful twisting movements of the trunk, and torticollis 4 hours after a 100-mg dose of the same product taken by the previously described male. The symptoms did not resolve spontaneously, so after 45 minutes, a 2.5-mg intravenous dose of beperiden was given, with immediate relief. A third patient, a 63-year-old female, also presented with oral and lingual dyskinesia after taking Kavasporal ForteĀ® (150 mg of kava extract) three times a day for 4 days. A single 5-mg intravenous dose of beperiden was immediately effective.

Recently, an association of kava and Parkinsonism has been noted. A 45-year-old healthy woman, absent any signs of Parkinson's disease but with a family history of essential tremor, was prescribed fluoxetine and benzodiazepines for depression. Approximately 3 months later, she developed severe Parkinson's disease after 10 days use of kava extract (32).

Finally, a 76-year-old woman experienced worsening of Parkinson's disease symptoms after taking Kavasporal Forte for 10 days. Improvement was noted 2 days after discontinuation of the product. These extrapyramidal side effects suggest cautious use of kava in the elderly, in patients with Parkinson's disease, and in patients taking antipsychotics.

0 0

Post a comment